Sir,

Clostridium difficile infection (CDI) is a disease with an increasing incidence in the paediatric population, increasing from 7.24 to 12.80/10 000 hospitalizations from 1997 to 2006 in the USA.1 The explanation for this increase has not yet been determined, and a reporting bias due to increased hospitalizations for rotavirus-associated infections cannot be excluded. Recurrence rates in the paediatric population are around 25%,2 and mortality rates are low, with one death seen among 82 patients with CDI in one study.3

We report a case of recurrent CDI in a 10-year-old child who was successfully treated with fidaxomicin, a newly approved macrocyclic antibiotic.

A 10-year-old patient presented with a history of five previous instances of CDI over 1 year, related to multiple use of antimicrobial therapy for recurrent pneumonia. He presented with a history of several days’ diarrhoea, lethargy and reduced intake. Physical exam findings were significant for dry skin with cold extremities and a soft, mildly distended abdomen upon palpation. On admission he had a fever of 101.3°F and a white blood cell count of 16 × 109/L with an elevated neutrophil count of 78%. His mother had initiated oral vancomycin therapy 2 days prior to admission with no significant improvement. He had a known history of chromosomal disorder, microcephaly, seizures and gastric tube (G tube) feeding. It is to be noted that G tube feeding can also contribute to diarrhoea. His previous episode of CDI was more than 10 weeks ago and he had finished his tapering 6 week course of oral vancomycin 2 weeks prior to his admission. His workup on admission showed positive faecal leucocytes, and a stool specimen was positive by PCR for C. difficile toxin. The stool specimen gave negative culture and test results for other bacterial pathogens, ova and parasites; blood cultures were also negative.

Owing to multiple recurrences of CDI following therapy with vancomycin he was started on 200 mg fidaxomicin twice daily, the tablet being crushed, mixed with water and given through a G tube. The patient's diarrhoea improved within 24 h and he was discharged on the third day. He finished the 10 day course of fidaxomicin while at home and remained symptom free at his 1 month follow-up appointment. A few months later the patient developed pneumonia, which was treated with clarithromycin, and he subsequently developed another episode of CDI with a similar presentation to that seen in the prior episode. The patient was treated with fidaxomicin again and his symptoms resolved in 24 h.

Treatment of recurrent CDI in the paediatric population is often difficult owing to limited approved therapeutic options. Current options include metronidazole and vancomycin, which are associated with a similar recurrence rate (27.1% and 24.0%, respectively), while metronidazole has a higher rate of treatment failure (22.4% versus 14.2%).4 However, an alternative to vancomycin and metronidazole is now available in the form of fidaxomicin, a novel macrocyclic antibiotic approved in the USA in 2011 for use in adults. Fidaxomicin works by inhibiting DNA-dependent RNA polymerase and thus RNA synthesis. It has a t½ of 11.7 h and an MIC range of 0.03–0.25 mg/L.5 Compared with vancomycin, fidaxomicin has a post-antibiotic effect of >24 h and has poor activity against normal Gram-negative and Gram-positive flora in the gut. Fidaxomicin also results in lower spore counts after treatment than vancomycin and is associated with less recurrence.6,7 The current disadvantage of fidaxomicin is its cost of use, although due to recent legislation, effective on 1 October 2012, Medicare set the maximum hospital add-on payment at $868, which covers half of the average cost.8 The current recommended dose for adults is 200 mg twice daily and our patient was started on this regimen, despite his young age, in view of his past history of recurrence of CDI. The route of administration was via a G tube in view of negligible gastrointestinal absorption.

We believe this is the first reported case of the use of fidaxomicin for the treatment of CDI in a child in the literature.

We have obtained verbal consent for this case report from the patient's guardian.

Funding

This study was carried out as part of our routine work.

Transparency declarations

None to declare.

References

1
Zilberberg
MD
Tillotson
GS
McDonald
LC
Clostridium difficile infections among hospitalized children, United States, 1997–2006
Emerg Infect Dis
 , 
2010
, vol. 
16
 (pg. 
604
-
9
)
2
Kim
J
Smathers
S
Prasad
P
, et al.  . 
Epidemiological features of Clostridium difficile-associated disease among inpatients at children's hospitals in the United States, 2001–2006
Paediatrics
 , 
2008
, vol. 
122
 (pg. 
1266
-
70
)
3
Kim
J
Shaklee
JF
Smathers
S
, et al.  . 
Risk factors and outcomes with severe Clostridium difficile infection in children
Pediatr Infect Dis J
 , 
2012
, vol. 
31
 (pg. 
134
-
8
)
4
Vardakas
KZ
Polyzos
KA
Patouni
K
, et al.  . 
Treatment failure and recurrence of Clostridium difficile infections following treatment with vancomycin or metronidazole: a systematic review of the evidence
Int J Antimicrob Agents
 , 
2012
, vol. 
40
 (pg. 
1
-
8
)
5
Fidaxomicin (Package Insert)
2011
San Diego, CA
Optimer Pharmaceuticals
6
Johnson
AP
Wilcox
MH
Fidaxomicin: a new option for the treatment of Clostridium difficile infection
J Antimicrob Chemother
 , 
2012
, vol. 
67
 (pg. 
2788
-
92
)
7
Louie
TJ
Miller
MA
Mullane
KM
, et al.  . 
Fidaxomicin versus vancomycin for Clostridium difficle infection
N Engl J Med
 , 
2011
, vol. 
364
 (pg. 
422
-
31
)
8
American Society of Health-System Pharmacists
 
CMS to Compensate Hospitals for Inpatient Use of Fidaxomicin, Glucarpidase.http://www.ashp.org/menu/News/PharmacyNews/NewsArticle.aspx?id=3787 (20 October 2012, date last accessed)